Kentucky, 2003

Tornadoes and Flash Flooding in Kentucky, May 10, 2003

May 10, 2003 · NWS ILN · 21 events in 9 counties and zones

A warm front stalled along the Ohio River, providing the focus for several clusters of thunderstorms to move across northern Kentucky during the early morning, lasting into the afternoon. Rainfall amounts from the thunderstorms generally ranged from three to five inches.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
$5.6 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front stalled along the Ohio River, providing the focus for several clusters of thunderstorms to move across northern Kentucky during the early morning, lasting into the afternoon. Rainfall amounts from the thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and many roads were flooded and impassible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:45 AM EST, 15 minutes earlier.

Area forecast discussion, May 10, 1:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003

AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.

MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.

.ILN....FLOOD WATCH TODAY ENTIRE FA.

LOTT
Hazardous weather outlook, May 9, 3:10 AM EST, 22 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

9 flood, 7 flash flood, 2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Flood, Gallatin

When
May 10, 2:00 AM EST to 3:00 AM EST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Flash Flood, Gallatin

When
May 10, 3:00 AM EST to 3:40 AM EST
Where
Gallatin County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

US routes 42 and 127 were flooded east of Warsaw.

Flood, Pendleton

When
May 10, 4:00 AM EST to 4:40 AM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
May 10, 4:30 AM EST to 4:55 AM EST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -84.067

Roads were flooded countywide.

Flash Flood, Kenton

When
May 10, 4:30 AM EST to 4:55 AM EST
Where
Kenton County, Crescent Spgs
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -83.750

A trailer park was flooded and residents were forced to evacuate. Numerous homes sustained basement flooding across the northern half of the county.

Flood, Campbell

When
May 10, 5:15 AM EST to 5:55 AM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Flood, Lewis

When
May 10, 8:00 AM EST to 9:00 AM EST
Where
Lewis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Flood, Robertson

When
May 10, 8:30 AM EST to 9:10 AM EST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
May 10, 9:00 AM EST to 10:30 AM EST
Where
Boone County, 2 mi SW of Walton
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -83.567

Little Salem Creek went out of its banks, causing flooding of lowlands and roads near the stream.

Flash Flood, Kenton

When
May 10, 9:00 AM EST to 11:00 AM EST
Where
Kenton County, Covington
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -83.717

River Road flooded and was closed.

Flash Flood, Campbell

When
May 10, 9:00 AM EST to 11:00 AM EST
Where
Campbell County, Dayton
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -83.617

Fifty homes were flooded with two determined to be uninhabitable. Numerous roads were closed due to high water.

Flood, Pendleton

When
May 10, 3:00 PM EST to 3:33 PM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Hail, Bracken

When
May 10, 3:25 PM EST to 3:29 PM EST
Where
Bracken County, 5 mi N of Brooksville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Flood, Pendleton

When
May 10, 3:33 PM EST to 5:15 PM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Thunderstorm Wind, Mason

When
May 10, 3:40 PM EST to 3:44 PM EST
Where
Mason County, Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Large limbs were downed.

Tornado, Mason

When
May 10, 3:45 PM EST to 3:52 PM EST
Where
Mason County, 3 mi SE of Maysville
Rating
F3
Path length
4 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

The tornado touched down to the southeast of Maysville, continuing east-southeast into Lewis County. The greatest damage occurred in the Heron Hill area in western Lewis County. Seventeen people were injured in Lewis County. 21 homes were destroyed, 10 homes sustained major damage and 17 homes received minor damage. Numerous barns, buildings and garages were also damaged or destroyed. The tornado appeared to skip across parts of Mason and Lewis Counties. Tornado damage ended four miles to the southeast of Vanceburg.

Tornado, Lewis

When
May 10, 3:52 PM EST to 4:25 PM EST
Where
Lewis County, 4 mi NW of Tollesboro
Rating
F3
Path length
21 mi
Path width
200 yd
Injuries
17 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

The tornado touched down to the southeast of Maysville, continuing east-southeast into Lewis County. The greatest damage occurred in the Heron Hill area in western Lewis County. Seventeen people were injured in Lewis County. 21 homes were destroyed, 10 homes sustained major damage and 17 homes received minor damage. Numerous barns, buildings and garages were also damaged or destroyed. The tornado appeared to skip across parts of Mason and Lewis Counties. Tornado damage ended four miles to the southeast of Vanceburg.

Thunderstorm Wind, Lewis

When
May 10, 3:58 PM EST to 4:01 PM EST
Where
Lewis County, Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Trees and power poles were knocked down.

Flood, Bracken

When
May 10, 4:00 PM EST to 5:15 PM EST
Where
Bracken forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Flood, Mason

When
May 10, 4:00 PM EST to 5:15 PM EST
Where
Mason forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Flash Flood, Lewis

When
May 10, 4:45 PM EST to 4:58 PM EST
Where
Lewis County, 6 mi NW of Vanceburg
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Quicks Run Road was washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362190, 5362619, 5362191, 5361646, 5362185, 5362192, 5362193, 5362194, 5362186, 5362187, 5362188, 5362198, 5362614, 5362195, 5362615, 5362617, 5362618, 5362616, 5362196, 5362197, 5362189.